Alert archive / South Dakota / Tornado Warnings in 2013

Tornado Warning 7, NWS Rapid City, SD

July 30, 2013Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 30, 2013, 2:45 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2013, 2:45 PM MDT (20:45 UTC)
Expired
Jul 30, 2013, 3:15 PM MDT
In force
30 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 1:27 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 30, 2:13 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 30, 2:13 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 30 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 159 PM MDT TUE JUL 30 2013

WATER VAPOR SHOWS SHORT WAVE TROF EXTENDING FROM SWRN ND/NWRN SD
THROUGH SERN WY. ANOTHER SHORT WAVE IS NOTED MOVING THROUGH SCNTRL
MT/NCNTRL WY. AT THE SURFACE...COLD FRONT/BOUNDARY IS PUSHING SWD
THROUGH NWRN SD AND NEARING THE BLKHLS...WHERE A BROAD LOW IS
LOCATED.

THIS AFTN/TONIGHT...EXPECT STORMS TO CONTINUE FIRING THIS AFTN
FROM AROUND THE BLKHLS EWD AS COLD FRONT CONTINUES TO PUSH
SOUTH. MLCAPE OF AROUND 1500J/KG LOCATED FROM NWRN SD INTO NCNTRL
NEB COMBINED WITH EFFECTIVE BULK SHEAR OF 40-60KTS MORE THAN
SUFFICIENT FOR STRONG ROTATING UPDRAFTS IN THAT CORRIDOR...WITH
INSTABILITY AXIS SHIFTING SLOWLY EWD THIS EVE. THE UPSTREAM
SHORTWAVE (NEAR THE BIGHORNS) WILL ALSO AID IN FURTHER DEVELOPMENT
THIS EVENING AND OVERNIGHT. ACTIVITY WILL LIKELY LINGER MUCH OF
THE NIGHT ON THE SD PLAINS FOR BEFORE PUSHING EAST OF THE CWFA.

WEDNESDAY...SURFACE HIGH BUILDS INTO THE CWFA BEHIND THIS
AFTNS/TONIGHTS CONVECTION BRINGING MOSTLY DRY CONDITIONS AND
COOLER TEMPS. RETURN FLOW LATE IN THE DAY IN OUR WRN ZONES WILL
COMBINE WITH MLCAPE AROUND 500J/KG FOR A FEW LATE DAY STORMS IN
NERN WY AND THE BLKHLS...ALTHOUGH SVR STORMS NOT EXPECTED.
ADDITIONAL ACTIVITY IS POSSIBLE OVERNIGHT IN NERN WY AND SWRN SD
AS A WEAK PERTURBATION IN THE WNW FLOW ALOFT MOVES THROUGH.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 159 PM MDT TUE JUL 30 2013

UNSETTLED PATTERN CONTINUES THROUGH THE UPCOMING WEEKEND AS
SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH W/NW FLOW BRINGING
CONTINUED CHANCES FOR STORMS THROUGH THE PERIOD. SLIGHTLY COOLER
THAN AVERAGE TEMPS WILL REMAIN THROUGH THIS WEEK WITH A MODEST
WARMING TREND POSSIBLE EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON
ISSUED AT 159 PM MDT TUE JUL 30 2013

STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON/EVENING.
A FEW STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 30, 5:00 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE JUL 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA INTO FAR NORTHEASTERN WYOMING. THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON WEDNESDAY.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...
WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREATS.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH MONDAY WITH WIDESPREAD
SEVERE THUNDERSTORMS NOT EXPECTED AT THIS TIME. HOWEVER...ISOLATED
SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 30, 1:26 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
126 PM MDT TUE JUL 30 2013

SDZ001-012-302015-
BUTTE SD-HARDING SD-
126 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORM MOVING OVER FAR NORTHERN BUTTE AND SOUTHERN
HARDING COUNTIES UNTIL 215 PM MDT...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF REDIG...OR 26 MILES SOUTH OF
BUFFALO...MOVING EAST-SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOOVER...

THIS STORM MAY INTENSIFY OVER THE NEXT HOUR.

&&

LAT...LON 4530 10343 4521 10316 4509 10326 4498 10346
      4512 10368 4521 10378 4532 10366
TIME...MOT...LOC 1926Z 291DEG 12KT 4520 10358

BUNKERS
Special weather statement, Jul 30, 1:58 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT TUE JUL 30 2013

SDZ073-302045-
SOUTHERN MEADE CO PLAINS SD-
158 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY UNTIL 245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION CENTER...OR 40 MILES NORTHWEST OF
WALL...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELM SPRINGS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.

&&

LAT...LON 4447 10278 4458 10273 4458 10250 4446 10226
      4443 10229 4443 10231 4441 10231 4425 10246
TIME...MOT...LOC 1957Z 310DEG 10KT 4450 10262

BUNKERS
Local storm report, Jul 30, 2:07 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT TUE JUL 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             9 W HOOVER              45.11N 103.45W
07/30/2013  M1.75 INCH       BUTTE              SD   PUBLIC

&&

KCLARK
Special weather statement, Jul 30, 2:23 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT TUE JUL 30 2013

SDZ030-031-302115-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-
223 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORMS MOVING OVER NORTHEASTERN CUSTER AND
CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMINGDALE...OR 16 MILES SOUTHEAST OF
DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMINGDALE...
  FOLSOM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.

&&

LAT...LON 4397 10245 4372 10276 4395 10307 4410 10293
TIME...MOT...LOC 2023Z 305DEG 19KT 4398 10290

BUNKERS
Local storm report, Jul 30, 2:36 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT TUE JUL 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 SE ENNING             44.51N 102.46W
07/30/2013  M1.00 INCH       MEADE              SD   PUBLIC

&&

KCLARK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:29 PM MDTSpecial Weather StatementUNRFall River46 min
Jul 30, 1:26 PM MDTSpecial Weather StatementUNRButte49 min
Jul 30, 1:38 PM MDTSevere Thunderstorm WarningUNRButte67 min
Jul 30, 1:58 PM MDTSpecial Weather StatementUNRMeade47 min
Jul 30, 2:19 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington56 min
Jul 30, 2:23 PM MDTSpecial Weather StatementUNRPennington52 min
Jul 30, 2:33 PM MDTSevere Thunderstorm WarningUNRMellette57 min
Jul 30, 2:40 PM MDTSevere Thunderstorm WarningUNRButte, Meade50 min
Jul 30, 2:48 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington57 min
Jul 30, 2:57 PM MDTSevere Thunderstorm WarningUNRTodd33 min
Jul 30, 3:07 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington53 min
Jul 30, 3:22 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp68 min
Jul 30, 3:23 PM MDTSevere Thunderstorm WarningUNRMeade52 min
Jul 30, 3:30 PM MDTSevere Thunderstorm WarningUNRJackson, Pennington60 min
Jul 30, 3:54 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette66 min
Jul 30, 4:06 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington39 min
Jul 30, 4:20 PM MDTSpecial Weather StatementUNR40 min
Jul 30, 4:39 PM MDTSpecial Weather StatementUNRButte51 min
Jul 30, 4:46 PM MDTSpecial Weather StatementUNRJackson44 min
Jul 30, 4:49 PM MDTSevere Thunderstorm WarningUNRMellette, Todd56 min
Jul 30, 5:01 PM MDTSpecial Weather StatementUNRButte59 min
Jul 30, 5:06 PM MDTAreal Flood AdvisoryUNRMellette, Todd6 hr
Jul 30, 5:10 PM MDTSevere Thunderstorm WarningUNRButte, Harding65 min
Jul 30, 5:40 PM MDTSpecial Weather StatementUNRFall River50 min
Jul 30, 5:42 PM MDTSevere Thunderstorm WarningUNRTodd63 min
Jul 30, 3:27 PM MDTSpecial Weather StatementUNRCampbell48 min

Nearby

Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.